MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 28MM +0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 28MM +0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 71342800
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Unspecified Infection (1930); Joint Laxity (4526)
Date of Event 05/03/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a hemi-arthroplasty was performed on (b)(6)2022, the patient experienced hip instability.A revision surgery was performed on (b)(6) 2022 to revise to total; however, during the surgery it was found that the syn cem fem comp sz 14 was loose and pulled out with ease.Also, it was found that there was a possible patient infection, and that no bone cement was bonded to stem.Therefore, the tandem bipolar cocr 53od 28id, the invis dist cent sz 11mm and the oxinium fem hd 12/14 28mm +0 were explanted along with the stem.The patient is currently on the first stage of a two-stages revision surgery, for which a cement spacer is being used.No further information is available.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, per complaint details, a total hip arthrosplasty (tha) revision was performed 2 months post hemi-arthroplasty due to instability with intraop findings of a loose stem/¿no bone cement bonded to stem¿ and ¿possible patient infection¿.Reportedly, a first stage (of a two-stage) revision with a cement spacer was performed instead of the planned revision/conversion to a tka which resulted in a greater that 30 minute surgical delay.It was communicated that the requested clinical documentation will not be provided and the explants are hospital property.Without the requested documentation, further root cause analysis cannot be performed.Although a 2nd stage revision is anticipated, the patient impact beyond the reported suspect infection, loosened stem/lack of cement bond at implant/cement interface, change in surgical technique, part 1 of a 2-stage revision, and > 30 minute surgical delay cannot be determined.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for hip systems revealed that range of motion should be thoroughly assessed for early impingement or joint instability has been identified as intraoperative warnings and precautions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review of the sterilization records revealed the batch was sterilized within normal parameters.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as abnormal motion over time, bone degeneration, fit/sizing issue, lack of ingrowth, lifetime of device, and/or traumatic injury.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
OXINIUM FEM HD 12/14 28MM +0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14545535
Report Number1020279-2022-02675
Device Sequence Number6633698
Product Code LZO
UDI-Device Identifier03596010474148
UDI-Public03596010474148
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
K021673
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71342800
Device Catalogue Number71342800
Device Lot Number21MM14061
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/03/2022
Supplement Date Received by Manufacturer06/24/2022
Initial Report FDA Received Date05/31/2022
Supplement Report FDA Received Date06/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
INVIS DIST CENT SZ 11MM, LOT# :21FM05514; RALLY MV BONE CEMENT 40 GRAMS, LOT#:21MTC0183
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown